Wyoming, 2010

Damaging Wind in Wyoming, July 21, 2010

July 21, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts around 75 mph in the Echeta area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 75 mph in the Echeta area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 12:45 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 12:45 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT WED JUL 21 2010

.DISCUSSION...20Z ANALYSIS SHOWS A SURFACE HIGH SHIFTING TO THE
NORTHEAST WITH SOUTHEASTERLY TO NORTHEASTERLY FLOW OVER MUCH OF THE
AREA. AT THE UPPER LEVELS...THE WATER VAPOR IMAGERY SHOWS A TROUGH
DIGGING OVER THE PACIFIC NW AND SOUTHWESTERLY FLOW OVER THE FORECAST
AREA.

TONIGHT AND THURSDAY...THUNDERSTORMS WILL LIKELY PERSIST INTO THE
OVERNIGHT HOURS GIVEN THE CONSIDERABLE INSTABILITY PRESENT IN MODEL
SOUNDINGS AND NOCTURNAL JET DEVELOPING OVER SOUTH CENTRAL SD. A COLD
FRONT WILL MOVE IN FROM THE NORTH LATE OVERNIGHT...REACHING RAPID
CITY BY EARLY THURSDAY MORNING. CAPPING CIN AND REDUCED SURFACE WIND
SHEAR WILL REDUCE THUNDERSTORM COVERAGE THURSDAY...ALTHOUGH A CHANCE
OF SEVERE WEATHER WILL REMAIN THURSDAY INTO THURSDAY NIGHT.

FOR FRIDAY AND FRIDAY NIGHT...CHANCE OF THUNDERSTORMS CONTINUES AS
SURFACE LOW SLIDES EASTWARD AND ASSOCIATED COLD FRONT PUSHES THROUGH
THE CWA. AMPLE MOISTURE IN PLACE AS MODELS INDICATE PCP WATER VALUES
OF 1.5 INCHES OR 160 PERCENT OF AVERAGE. WINDS AND TEMPERATURES WILL
BE TRICKY DUE TO THE FRONTAL POSITION AND TIMING. AT THIS TIME WILL
STAY CLOSE TO THE CURRENT FORECAST AND ECMWF SINCE IT SEEMS TO BE
TRENDING CLOSER ON THE MODEL TO MODEL RUNS COMPARED TO THE GFS.

EXTENDED...A BRIEF DRY PERIOD IS EXPECTED SATURDAY INTO AT LEAST
EARLY SUNDAY AS A WEAK RIDGE PASSES OVERHEAD. CHANCES FOR STORMS
WILL RETURN BY EARLY NEXT WEEK AS WEST-SOUTHWEST FLOW ALOFT
REDEVELOPS. LATEST GFS GUIDANCE IS TRENDING DRIER TOWARD SUNDAY AND
MONDAY WITH WEAK RIDGING HOLDING IN PLACE A LITTLE LONGER. WILL KEEP
POPS IN UNTIL MORE CONSISTENCY IS SEEN. TEMPERATURES WILL LIKELY
REMAIN NEAR OR SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...THUNDERSTORMS DEVELOPMENT WILL CONTINUE INTO THIS
EVENING AND AFFECT MUCH OF THE AREA OVERNIGHT. LOCAL AND BRIEF
MVFR/IFR CONDS AS WELL AS GUSTY WINDS CAN BE EXPECTED IN AND NEAR
ANY TSTMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

VAN CLEAVE/SMITH/CALDERON
Hazardous weather outlook, Jul 21, 9:50 AM MST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1050 AM MDT WED JUL 21 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1050 AM MDT (1150 AM CDT) WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE PRESENT OVER THE AREA THIS MORNING.
WITH DAYTIME HEATING...THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON. SOME STORMS MAY BE SEVERE WITH STRONG WINDS...LARGE
HAIL...AND PERHAPS AN ISOLATED TORNADO OVER SOUTH-CENTRAL SOUTH
DAKOTA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM WEDNESDAY
THROUGH FRIDAY. SATURDAY LOOKS LIKE THE LONE DRY DAY...WITH
THUNDERSTORM CHANCES RETURNING FOR SUNDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 21, 12:38 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
138 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       6 ENE LODGEPOLE         45.85N 102.55W
07/21/2010  M3.27 INCH       PERKINS            SD   TRAINED SPOTTER

            TOTAL FROM 430 AM TO 100 PM MDT TODAY.

&&

CALDERON
Special weather statement, Jul 21, 12:49 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT WED JUL 21 2010

SDZ013-014-031-032-073-212030-
HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS
SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD-
149 PM MDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN
PENNINGTON...EASTERN MEADE...NORTHERN HAAKON AND ZIEBACH COUNTIES
UNTIL 230 PM MDT...

AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
GREEN GRASS TO 10 MILES SOUTHWEST OF BRIDGER...AND MOVING SOUTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SOUTH EAGLE BUTTE...
  MILESVILLE...
  BILLSBURG...
  CHERRY CREEK...
  KIRLEY...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

WETENKAMP
Local storm report, Jul 21, 12:59 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
159 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HEAVY RAIN       7 SW SHADEHILL          45.69N 102.29W
07/21/2010  E2.97 INCH       PERKINS            SD   CO-OP OBSERVER

            2.97 INCHES OF RAIN IN THE LAST 24 HOURS. 2.4 SINCE 700
            AM.

&&

WETENKAMP
Local storm report, Jul 21, 1:12 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HEAVY RAIN       8 SSE RALPH             45.67N 103.01W
07/21/2010  M4.20 INCH       HARDING            SD   TRAINED SPOTTER

            SMALL CREEKS ARE FLOODING. GRAND RIVER IS RISING...NOT
            FLOODING YET. RAINFALL IS SINCE 430 AM MDT.

&&

SMITH
Local storm report, Jul 21, 1:13 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     8 N HULETT              44.80N 104.60W
07/20/2010  E60 MPH          CROOK              WY   PUBLIC

            60 MPH WIND GUST. TIME ESTIMATED.

&&

WETENKAMP
Local storm report, Jul 21, 2:03 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     9 SSW KIRLEY            44.40N 101.38W
07/21/2010  E60 MPH          HAAKON             SD   PUBLIC

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 21, 2:54 PM MST
Where
Campbell County, 2.54 mi N of Echeta
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
44.467, -105.846

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239688.